Hail, Ottawa
- When
- July 30, 2:23 PM EST
- Where
- Ottawa County, 0.77 mi SSW of Danbury
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -82.837
Penny sized hail was observed.
A cold front moved across northern Ohio on July 30th causing showers and thunderstorms to develop. A couple of the stronger thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved across northern Ohio on July 30th causing showers and thunderstorms to develop. A couple of the stronger thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 30, 12:47 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 147 PM EDT WED JUL 30 2014 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL BRING UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES TO THE AREA TODAY. THE TROUGH WILL SHIFT EAST OF THE AREA ON THURSDAY...THEN STRENGTHEN OVER THE SOUTHERN GREAT LAKES REGION ON FRIDAY AND SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A SURFACE TROUGH ANALYZED OVER FAR WESTERN OHIO THIS MORNING HAS INITIATED A FEW LIGHT SHOWERS IN THE FDY AREA. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS NWPA AND NEOH...WITH CONDITIONS STILL FAVORABLE FOR WATERSPOUTS OFFSHORE. THE BULK OF THE RAIN HAS STAYED OFFSHORE...AND THE EXPECTATION IS THAT THE HEAVIEST RAIN WILL CONTINUE TO STAY OVER THE WATER. A WEAKENING TREND HAS BEEN OBSERVED WITH THESE SHOWERS AND STORMS OVER THE PAST FEW HOURS...SO THE LOGIC REMAINS THEY WILL SLOWLY TAPER OVER THE NEXT FEW HOURS. BY MID-AFTERNOON A WEAK IMPULSE EVIDENCED ON ANIMATED WATER VAPOR IMAGERY WILL DROP SOUTH ACROSS OHIO AND STEEPEN MID LEVEL LAPSE RATES. AT THE SURFACE...LOW PRESSURE WILL FORM ACROSS CENTRAL MICHIGAN AND DRAG THE SURFACE TROUGH EAST. INSTABILITY PARAMETERS..IN CONCERT WITH THE FEATURES DESCRIBED ABOVE...WILL SUPPORT CONVECTION THIS AFTERNOON...HOWEVER...0-6 KM SHEAR APPEARS TO BE MARGINAL FOR SUPPORTING STRONG UPDRAFTS. EXPECT STORMS WILL BE SCATTERED IN NATURE AND SHORT LIVED THIS AFTERNOON...BUT WITH A FREEZING LEVEL LESS THAN 10K FEET AGL...SOME OF THESE STORMS COULD HAVE NICKEL HAIL OR LARGER. ALL IN ALL POPS WILL INCREASE THROUGHOUT THE AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... DIURNALLY DRIVEN CONVECTION EXPECTED TO DIMINISH QUICKLY THIS EVENING ALTHOUGH AN UPTICK IN SHOWERS/THUNDERSTORMS EXPECTED OVER LAKE ERIE AGAIN OVERNIGHT. ANOTHER FAIRLY COMPACT SHORTWAVE TROUGH WILL MOVE ACROSS MAINLY EASTERN LAKE ERIE AFTER MIDNIGHT WITH SHOWERS AND THUNDERSTORMS FILLING BACK IN. A CHANCE OF THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE NE OHIO COUNTIES. LOWS WILL RANGE FROM MID 50S INLAND TO NEAR 60 ALONG THE LAKESHORE. UPPER LEVEL TROUGH AXIS WILL SHIFT EAST OF THE AREA ON THURSDAY AND EXPECT A FAIR AMOUNT OF LARGE SCALE SUBSIDENCE BEHIND IT. WE WILL ALSO HAVE A RIDGE BUILD OVER CENTRAL OHIO AT THE SURFACE SO LOWERED POPS. HELD ONTO CHANCE POPS DOWNWIND OF LAKE ERIE ON THURSDAY...MAINLY FOR WHATEVER MAY MOVE IN OFF THE LAKE. HIGHS WILL RANGE FROM THE UPPER 70S IN NW OHIO TO LOW 70S IN NW PA. THE CLOSED UPPER LOW NEAR JAMES BAY WILL PULL AWAY TO THE NE FROM FRIDAY INTO SATURDAY WHILE THE NEXT PIECE OF ENERGY SLIDES ACROSS THE MIDWEST AND LEADS TO SOME DEEPENING OF THE TROUGH OVER THE SOUTHERN GREAT LAKES REGION AGAIN. CHANCES OF THUNDERSTORMS WILL BE BEST IN NW OHIO ON FRIDAY AS THIS FEATURE APPROACHES. IT SHIFTS EASTWARD ON SATURDAY WITH SCATTERED THUNDERSTORMS EXPECTED MOST AREAS...ESPECIALLY NE OHIO. SKIES WILL BE PARTLY TO MOSTLY CLOUDY ON SATURDAY. HIGHS WILL BE IN THE UPPER 70S TO NEAR 80 FOR FRIDAY AND SATURDAY. && .LONG TERM /SUNDAY THROUGH TUESDAY/... THE UPPER TROUGH OVER THE EASTERN CONUS THE PAST WEEK SHOULD FINALLY START TO BREAK DOWN DURING THE EXTENDED PERIOD. THIS SHOULD LEAD TO A SLIGHTLY MORE PROGRESSIVE PATTERN. SURFACE HIGH PRESSURE WILL REMAIN TO THE WEST ON SUNDAY SO WILL NEED TO HANG ON TO PRECIP CHANCES...ESPECIALLY IN THE EAST. WILL TRY TO DRY THINGS OUT SUNDAY NIGHT INTO MONDAY AS THE HIGH FINALLY WINS OUT. THE QUIET WEATHER WILL BE SHORT LIVED AS A COLD FRONT IS EXPECTED TO SETTLE SOUTH ACROSS THE REGION ON TUESDAY. THIS MEANS MORE CHANCE POPS. TEMPERATURES WILL REMAIN JUST A TAD BELOW NORMAL DURING THE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... THE FIRST TROUGH WILL MOVE SOUTHEAST OF THE AREA THIS AFTERNOON BUT ANOTHER WILL DROP ACROSS LAKE ERIE THIS EVENING. ADDITIONAL SHOWERS AND A FEW STORMS WILL CONTINUE TO DEVELOP INTO THE EARLY EVENING. A LAKE BREEZE WIND SHIFT POSSIBLE AT KCLE THIS AFTERNOON. BY LATER TONIGHT...THINGS SHOULD CLEAR EXCEPT OVER LAKE ERIE WHERE SOME CONVERGENCE OVER THE LAKE WILL LIKELY PROVIDE A CONTINUATION OF SCATTERED SHOWERS AND STORMS WHICH SHOULD ONLY AFFECT KERI. DRIER ON THURSDAY WITH ONLY A WIDELY SCATTERED SHOWER AND WILL NOT HAVE ANY MENTION IN THE TAF FORECAST FOR THURSDAY AT THIS TIME. OUTLOOK...NON VFR DURING SOME OF THE SHOWERS THURSDAY THROUGH SUNDAY. && .MARINE... A SERIES OF WEAK TROUGHS WILL CONTINUE TO MOVE ACROSS THE AREA THE NEXT 36 HOURS OR SO. THE FIRST IS DEPARTING NOW AND A SECOND WILL ARRIVE THIS AFTERNOON. A THIRD WILL IMPACT THE LAKE ON THURSDAY. EACH ONE WILL BRING A GOOD CHANCE OF PRECIP AND PERHAPS A FEW WATERSPOUTS TO THE LAKE. SOUTHWEST WINDS WILL SHIFT TO THE WEST BEHIND EACH TROUGH. FOR THE MOST PART SPEEDS WILL TOP OUT IN THE 10 TO 15 KNOT RANGE SO SMALL CRAFT HEADLINES APPEAR UNLIKELY. HIGH PRESSURE WILL BE POSITIONED ACROSS THE WESTERN LAKES FOR FRIDAY THROUGH SUNDAY WITH A LIGHT NORTHEAST FLOW ON THE LAKE. && && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KEC NEAR TERM...KEC SHORT TERM...KEC/MAYERS LONG TERM...KUBINA AVIATION...KOSARIK MARINE...KUBINA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 540 AM EDT WED JUL 30 2014 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-310945- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 540 AM EDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-310945- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 540 AM EDT WED JUL 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF WATERSPOUTS...WHICH ARE MOST LIKELY IN AND NEAR SHOWERS AND BANDS OF LAKE EFFECT CLOUDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 82 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail was observed.
Nickel to quarter sized hail was observed.
Quarter sized hail was observed on Interstate 71 north of Seville.
Penny sized hail was observed.
Penny sized hail was observed.
A thunderstorm downburst downed at least eight trees and an utility pole in the Chippewa Lake area. Power outages were reported in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536989, 536991, 537002, 536994, 536998, 537004.